Michigan, 2014

Winter Storm and Winter Weather in Michigan, April 13 to 14, 2014

April 13 to 14, 2014 · NWS MQT · 11 events in 11 counties and zones

A strong low pressure system emerging from the south central Plains tracked across the Central Great Lakes and produced moderate to heavy snow across central Upper Michigan from late on the 13th into the 14th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong low pressure system emerging from the south central Plains tracked across the Central Great Lakes and produced moderate to heavy snow across central Upper Michigan from late on the 13th into the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 13, 8:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 13, 8:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
945 PM EDT SUN APR 13 2014

.UPDATE...
ISSUED AT 945 PM EDT SUN APR 13 2014

LATEST WV IMAGERY SHOWS IMPRESSIVE COMMA CLD OVER THE NCENTRAL CONUS
ASSOCIATED WITH SHRTWV NEAR OMAHA MOVING SLOWLY NEWD. OTHER SHRTWVS
DIGGING SEWD OVER SCENTRAL CANADA AND INTO THE WRN PLAINS ARE ACTING
TO DEEPEN THE UPR TROF IN THE CENTRAL CONUS. RA SHIELD WITHIN AREA
OF DEEP MSTR SHOWN ON THE 00Z GRB RAOB AND IN ADVANCE OF ASSSOCIATED
SFC LO MOVING INTO NW IL IS MOVING INTO THE SCENTRAL COUNTIES THIS
EVNG. MUCH COLDER AIR IS POISED JUST TO THE NW OF UPR MI. THE
AIRMASS IN MN IS ALSO RATHER DRY IN THE LLVLS.

ALTHOUGH THE PCPN ASSOCIATED WITH THIS DISTURBANCE AND UNDER DEEP
LYR QVECTOR CNVGC/UPR DVGC IN RIGHT ENTRANCE OF UPR JET STREAK IN
ONTARIO WL BEGIN AS RA...SHORT TERM MODELS SHOW WBZ HGTS FALLING
STEADILY NW-SE WITH VIGOROUS DYNAMIC COOLING AND ARRIVAL OF NEAR SFC
DRIER AIR THAT HAS ALREADY MOVED INTO THE WRN CWA. SO EXPECT THE RA
TO CHG TO SN NW-SE AND BY THE EARLY MRNG HRS ON MON OVER THE SE CWA
AS SFC LO IS FCST TO SHIFT INTO NRN LWR MI. MANY OF THE HIER RES
MODELS SHOW STORM TOTAL QPF OF 0.50 TO 0.75 INCH OVER THE E HALF OF
THE CWA IN A 6-9 HR PERIOD...CONSISTENT WITH H7 SPECIFIC HUMIDITY
FCST AS HI AS 4 G/KG OVER THE SE CWA. OTHER DYNAMIC FORCING WL
INCLUDE BAND OF H7 FGEN FCST OVER THE CENTRAL CWA TO THE NW OF H7 LO
TRACK OVER NW LK MI PARALLEL TO SW H5 FLOW. THESE FEATURES INDICATE
DEFORMATION ZN WL IMPACT MUCH OF THE SE HALF OF THE CWA. MODELS ALSO
SHOW H925 N WINDS INCRSG UP TO 35-40 KTS LATE TNGT/MON MRNG...AND
THIS UPSLOPE FLOW WL ENHANCE SN TOTALS INTO MARQUETTE COUNTY...WHICH
WL NOT BE POSITIONED AS FVRBLY RELATIVE TO THE DYNAMIC SUPPORT.
OPTED TO ISSUE ADVY FOR THE CWA TO THE SE OF A LINE FM THE HURON
MNTS TO IRON COUNTY FOR SN...WHICH WL END IN THE 12Z-18Z MON TIME
FRAME AS THE SFC LO/DYNAMIC SUPPORT SHIFT TO THE E. THE STRONG N
WINDS WL ALSO CAUSE BLSN...MAINLY NEAR LK SUP INTO MON MRNG BEFORE
THE WINDS GRDLY DIMINISH.
&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 343 PM EDT SUN APR 13 2014

UPPER AIR PATTERN CONSISTS OF A SHORTWAVE OVER LAKE HURON...ANOTHER
OVER CENTRAL KANSAS WHICH IS GETTING EJECTED OUT OF A TROUGH IN THE
NORTHERN ROCKIES. THE TROUGH MOVES INTO THE NORTHERN PLAINS TONIGHT
AND INTO THE UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. NAM BRINGS IN
SOME 850-500 MB Q-VECTOR CONVERGENCE AND DEEPER MOISTURE INTO THE
CWA TONIGHT. BEST MOISTURE APPEARS TO STAY TO THE SOUTH AND EAST OF
THE CWA AND WILL HAVE THE HIGHEST POPS ACROSS THE EAST HALF OF THE
CWA. GFS AND ECMWF SHOW 850-500 MB Q-VECTOR CONVERGENCE MOVING
ACROSS THE AREA AS WELL TONIGHT AND MONDAY.

LATEST MODEL RUNS HAVE BROUGHT THE PCPN A BIT FURTHER WEST AGAIN
WITH THE ECMWF A BIT FURTHER WEST AS WELL. BECAUSE OF THIS...QPF AND
SNOW AMOUNTS WERE BUMPED UP SLIGHTLY OVER THE EASTERN CWA. LOOKS
LIKE THIS EVENT COULD SEE 2 TO 6 INCHES OF SNOW OVER THE EASTERN CWA
AND ISSUED A SNOW ADVISORY FOR ALGER...LUCE AND NORTHERN SCHOOLCRAFT
COUNTIES. STILL LOOKS LIKE THE EVENT WILL START OUT AS RAIN OVER THE
EASTERN CWA BEFORE THE PCPN SWITCHES OVER TO SNOW. USED WET BULB
ZERO HEIGHTS FOR THE WEATHER POTENTIAL GRIDS. WILL HAVE HIGHEST POPS
OVER THE EASTERN AND SOUTHERN CWA AND LOWEST POPS IN THE FAR WEST
AND NORTH. OTHERWISE...DID NOT MAKE TOO MANY CHANGES TO THE GOING
FORECAST AND STORM WILL PULL OUT MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 326 PM EDT SUN APR 13 2014

FOCUSED MAINLY ON MID WEEK AS POTENTIAL EXISTS FOR SIGNIFICANT
PRECIP. FOR LATER THIS WEEK INTO THE WEEKEND...CONFIDENCE IS REDUCED
SIGNIFICANT...SO JUST USED CONSENSUS GUIDANCE FOR THAT TIME PERIOD.

SOME ISOLATED-SCATTERED LES IS EXPECTED ON MON NIGHT/TUE AS 850MB
TEMPS WILL BE -18C TO -20C WITH NW LOW LEVEL WINDS. INCOMING SFC
HIGH PRESSURE WILL LEAD TO A GRADUAL DIMINISHING TREND THROUGH THE
PERIOD.

WHILE CONFIDENCE IS STILL LIMITED...THE MAIN ATTENTION IN THE LONG
TERM WITH THE RESULT OF UPPER LEVEL ENERGY MOVING INTO THE PLAINS
TUE NIGHT. BASICALLY...THERE ARE TWO CAMPS THE MODELS ARE IN. THE
12Z/13 GFS 12Z/13 AND GLOBAL GEM PHASE AN UPPER LEVEL TROUGH WITH A
SHORTWAVE AS THE TROUGH NEARS THE US/CANADIAN BORDER...WHICH DEEPENS
THE TROUGH INTO A CLOSED LOW BY THURSDAY AFTERNOON AND DIRECTS A
SECOND SHORTWAVE INTO THE SRN PLAINS. AS A RESULT...THE SFC LOW
ASSOCIATED WITH THE SECOND SHORTWAVE DEEPENS AND MOVES TO THE SRN
PLAINS...WITH A SFC TROUGH/FRONT DEVELOPING OVER THE CWA THAT
REMAINS STATIONARY OVER THE CWA WED THROUGH AT LEAST THU AHEAD OF
THE UPPER LOW. THIS IDEA RESULTS IN TOTAL QPF AMOUNTS TUE NIGHT
THROUGH THU GENERALLY OF 1-2 INCHES /EVEN BLEND OF THE GEM AND GFS/.
THE 00Z/13 ECMWF DOES NOT PHASE THE TROUGH AND FIRST
SHORTWAVE...WHICH BRINGS THAT SHORTWAVE AND WEAK SFC LOW S OF THE
CWA WED INTO WED NIGHT...WITH MUCH LOWER QPF AMOUNTS ON THE N SIDE
OF THE SFC LOW OF UP TO 0.6 INCHES OVER THE NRN CWA. MODELS DO SHOW
SIMILAR THERMAL PROFILES THROUGH THIS TIME FRAME...WHICH WOULD
SUPPORT A MIX OF RAIN AND SNOW S AND MOSTLY SNOW N. AS FOR MODEL
CONTINUITY...THE GFS HAS SHOWN GOOD RUN TO RUN CONTINUITY OVER THE
LAST SEVERAL RUNS. THE ECMWF DID SHOW GOOD CONTINUITY UNTIL THE LAST
RUN...WHICH TRENDED A LITTLE CLOSER THE GFS. THE GLOBAL GEM HAS BEEN
TRENDING TOWARD THE GFS. THIS BEING SAID...STILL HAVE LIMITED
CONFIDENCE AS THE HIGHER END QPF AMOUNTS FROM THE GFS/GEM WILL BE
VERY DEPENDENT ON MANY OTHER FEATURES...AND FORECASTING MORE
ANOMALOUSLY HIGH QPF AMOUNTS IS HARD TO JUSTIFY WITHOUT BETTER
CONFIDENCE. USED A CONSENSUS APPROACH WITH A BIAS TOWARD THE
GFS/GEM. WILL MENTION IN THE HWO/EHWO THE POTENTIAL FOR MODERATE
SNOWFALL AMOUNTS SOMEWHERE IN THE CWA. ON THE HIGH EXTREME FOR
QPF...THERE IS POTENTIAL FOR SIGNIFICANT SNOWFALL...BUT /AS
MENTIONED PREVIOUSLY/ WILL JUST MENTION MODERATE AMOUNTS FOR NOW.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 723 PM EDT SUN APR 13 2014

SAW...A LO PRES MOVING FM IOWA THRU NRN LWR MI MON MRNG WL BRING A
PERIOD OF SN TO SAW TNGT. WITH AN INCRSG N UPSLOPE WIND THAT WL GUST
AS HI AS 30 KTS AND CONTRIBUTE TO SOME BLSN AS WELL...EXPECT
CONDITIONS TO DETERIORATE TO IFR/LIFR FOR MUCH OF THE TIME BTWN 06Z
AND 12Z. THE ARRIVAL OF DRIER AIR...DAYTIME HEATING AND SLOWLY
WEAKENING PRES GRADIENT WL BRING MVFR CONDITIONS AFT SUNRISE ON MON.

IWD/CMX...SN ASSOCIATED WITH THE LO PRES MOVING THRU THE LKS LATE
TNGT WL MISS THESE LOCATIONS TO THE E. BUT VFR CONDITIONS THIS EVNG
WL GIVE WAY TO MVFR CIGS THRU MON AT IWD WITH INCRSG UPSLOPE N WIND
AND THE ARRIVAL OF COLDER LLVL AIR. SINCE THIS N WIND IS NOT AS
FVRBL FOR CMX...THIS SITE MAY EXPERIENCE PERIODS OF VFR CIGS.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 343 PM EDT SUN APR 13 2014

NORTH GALE FORCE GUSTS TO 35 KNOTS ARE EXPECTED ON MONDAY IN THE
WAKE OF A LOW PRESSURE SYSTEM THAT WILL MOVE FROM SAGINAW BAY MONDAY
MORNING TO CENTRAL QUEBEC. HOISTED A GALE WARNING FOR THE EASTERN
AND CENTRAL LAKE SUPERIOR FOR MONDAY. PRESSURE GRADIENT WEAKENS BY
MONDAY NIGHT TO RESULT IN WINDS LESS THAN 25 KNOTS BY THAT TIME.
WINDS CURRENTLY FORECAST TO STAY MAINLY BLO 20 KNOTS REST OF THE
WEEK.
&&

.HYDROLOGY...
ISSUED AT 326 PM EDT SUN APR 13 2014

WITH COOLER TEMPERATURES YESTERDAY AND MUCH COOLER TEMPERATURES
TODAY INTO EARLY THIS WEEK...SNOWMELT HAS SLOWED SIGNIFICANTLY AND
MAY STOP ALTOGETHER OVER THE COMING FEW DAYS. GIVEN ADDITIONAL
OPPORTUNITIES FOR PRECIPITATION THIS WEEK AND WITH 4-9 INCHES OF
SNOW WATER EQUIVALENT STILL OVER PARTS OF WESTERN AND CENTRAL UPPER
MICHIGAN...THERE WILL BE PLENTY OF WATER AVAILABLE FOR THE SECOND
PERIOD OF SNOW MELT OVER THE NEXT COUPLE OF WEEKS. APPEARS THE
WARMER TEMPS WHICH COULD START UP THE NEXT PERIOD OF SNOWMELT/RUNOFF
BY NEXT WEEKEND.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 7 AM CDT MONDAY FOR MIZ010-011.

  WINTER WEATHER ADVISORY FROM 2 AM TO 2 PM EDT MONDAY FOR MIZ006-
     007-013-014-085.

  WINTER WEATHER ADVISORY FROM 1 AM TO 10 AM CDT MONDAY FOR MIZ012.

  WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR MIZ005.

LAKE SUPERIOR...
  GALE WARNING FROM 8 AM TO 5 PM EDT MONDAY FOR LSZ266-267.

  GALE WARNING FROM 8 AM TO 2 PM EDT MONDAY FOR LSZ244-245-264-265.

LAKE MICHIGAN...
NONE.
&&

UPDATE...KC
SHORT TERM...07
LONG TERM...TITUS
AVIATION...KC
MARINE...07
HYDROLOGY...TITUS
Hazardous weather outlook, Apr 13, 2:43 PM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
343 PM EDT SUN APR 13 2014

MIZ006-007-085-141415-
ALGER-LUCE-NORTHERN SCHOOLCRAFT-
343 PM EDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

HEAVY WET SNOW...MIXED WITH RAIN AT THE ONSET...IS EXPECTED
OVERNIGHT TONIGHT. SNOW AMOUNTS TONIGHT OF 2 TO 3 INCHES ARE EXPECTED
NEAR LAKE SUPERIOR...WITH LITTLE TO NO SNOW EXPECTED NEAR NEWBERRY.
SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY WET SNOW WILL CONTINUE INTO MONDAY MORNING...WITH ADDITIONAL
SNOWFALL AMOUNTS OF 1 TO 3 INCHES. SEE THE LATEST WINTER WEATHER
MESSAGE FOR MORE DETAILS.

HEAVY WET SNOW IS POSSIBLE OVER PORTIONS OF THE AREA WEDNESDAY INTO
THURSDAY. HOWEVER...THERE IS SIGNIFICANT UNCERTAINTY WITH
PRECIPITATION TYPE AND AMOUNTS. STAY TUNED TO LATER FORECASTS FOR
MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS.

MIZ001>005-009>014-084-141415-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-
343 PM EDT SUN APR 13 2014 /243 PM CDT SUN APR 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

WET SNOW...POSSIBLY MIXED WITH RAIN AT THE ONSET...IS EXPECTED OVER
MAINLY THE EAST HALF OF UPPER MICHIGAN OVERNIGHT TONIGHT. THOUGH
SNOW AMOUNTS WILL GENERALLY BE 2 INCHES OR LESS...SLIPPERY SPOTS
COULD FORM ON UNTREATED ROADS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WET SNOW IS EXPECTED OVER MAINLY THE EAST HALF OF UPPER MICHIGAN
MONDAY MORNING. THOUGH ADDITIONAL SNOW AMOUNTS WILL GENERALLY BE
LESS THAN AN INCH...UNTREATED ROADS COULD BE SLIPPERY FOR THE
MORNING COMMUTE.

HEAVY WET SNOW IS POSSIBLE OVER PORTIONS OF THE AREA WEDNESDAY INTO
THURSDAY. HOWEVER...THERE IS SIGNIFICANT UNCERTAINTY WITH
PRECIPITATION TYPE AND AMOUNTS. STAY TUNED TO LATER FORECASTS FOR
MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS.

LSZ162-240>251-263>267-141415-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
343 PM EDT SUN APR 13 2014 /243 PM CDT SUN APR 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE EXPECTED ON MONDAY OVER
CENTRAL AND EASTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-141415-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
343 PM EDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTH GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Baraga

When
April 13, 10:30 PM EST to April 14, 6:30 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured 5.5 inches of snow in eight hours. North winds gusting to 35 mph at times also caused blowing and drifting of snow.

Winter Weather, Ontonagon

When
April 13, 10:30 PM EST to April 14, 5:30 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer in Paulding measured 2.9 inches of wet snow in seven hours.

Winter Storm, Marquette

When
April 13, 11:00 PM EST to April 14, 9:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured nearly five inches of snow in approximately eight hours with the heaviest snow falling during the morning commute. A report from Skandia relayed through social media measured five inches of snowfall in less than five hours. North winds gusting over 40 mph also accompanied the snowfall creating areas of blowing and drifting snow. Schools were closed throughout the county on the 14th due to the late season winter storm.

Winter Storm, Alger

When
April 13, 11:00 PM EST to April 14, 11:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Snowfall reports over the county included eight inches in 12 hours at Grand Marais, 6.4 inches in 13 hours at Eben Junction and 5.0 inches in eight hours near Wetmore. North winds gusting to 40 mph at times caused areas of blowing and drifting of snow. Schools were closed throughout the county on the 14th due to the late season winter storm.

Winter Weather, Southern Schoolcraft

When
April 13, 11:00 PM EST to April 14, 9:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer in Manistique measured five inches of snow in approximately ten hours. North winds gusting over 30 mph also caused considerable drifting of snow.

Winter Weather, Delta

When
April 13, 11:00 PM EST to April 14, 11:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Snowfall reports from Delta County included 4.3 inches in 12 hours at Gladstone, 4.0 inches in 8 hours at Garden Corners and 3.5 inches in 11 hours at Bark River. North winds gusting to 30 mph also caused considerable drifting of snow.

Winter Weather, Luce

When
April 13, 11:00 PM EST to April 14, 11:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer in Newberry measured 3.5 inches of snow in 12 hours. North winds gusting over 30 mph also caused considerable drifting of snow.

Winter Weather, Dickinson

When
April 13, 10:00 PM CST to April 14, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer in Norway measured 3.1 inches of snow in eight hours. North winds gusting over 30 mph also caused some drifting of snow.

Winter Weather, Iron

When
April 13, 10:00 PM CST to April 14, 6:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer near Caspian measured three inches of snow in eight hours. North winds gusting over 30 mph also caused considerable drifting of snow.

Winter Weather, Southern Houghton

When
April 14, 12:00 AM EST to 5:00 AM EST
Where
Southern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer near Sidnaw measured three inches of snow in five hours. North winds gusting over 30 mph also caused considerable drifting of snow.

Winter Weather, Menominee

When
April 14, 12:00 AM CST to 9:00 AM CST
Where
Menominee forecast zone
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The observer in Menominee measured 2.5 inches of wet snow in nine hours. North winds gusting over 30 mph also caused areas of blowing and drifting of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511247, 511330, 511245, 511246, 511324, 511325, 511326, 511327, 511329, 511328, 511331.